Virginia, 2019

Damaging Winds in Virginia, June 24, 2019

June 24, 2019 · NWS LWX · 8 events in 5 counties and zones

A warm front lifted across the region during the morning hours of June 24th, leading to increasing warmth and instability by the afternoon. At the same time, an upper level trough and surface low tracked through the Great Lakes, with the trailing cold front approaching the region during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front lifted across the region during the morning hours of June 24th, leading to increasing warmth and instability by the afternoon. At the same time, an upper level trough and surface low tracked through the Great Lakes, with the trailing cold front approaching the region during the afternoon and evening. Showers and thunderstorms developed ahead of the front and crossed the area during the late afternoon and evening hours. There was enough instability and wind shear for some of these thunderstorms to become strong to locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 1:17 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 24, 1:17 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
217 PM EDT Mon Jun 24 2019

.SYNOPSIS...
A frontal system will cross the Mid-Atlantic through tonight.
High pressure will build from the Tennessee Valley toward the
region through the end of the week. A cold front may approach
from Pennsylvania this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Broken line of showers and thunderstorms along I-81 from near
Hagerstown to Harrisonburg pushing eastward as of mid afternoon.
Surface warm front is currently draped across central Virginia,
and this is where scattered convection is expected to continue
to focus this afternoon, with an isolated damaging wind gust or
two and locally heavy rainfall possible given increasing
moisture and instability as well as marginal shear. Max observed
rainfall rates so far have been about 2 in/hr, but not persisting
very long.

Shear magnitude thanks to strengthening low-level jet increases
this evening ahead of an approaching shortwave and developing
MCS. This convective system is most likely to affect eastern WV
zones this evening, weakening as it moves east. Some damaging
wind gusts are possible mainly west of I-81 this evening, with
spotty heavy rain possibly making it as far east as the I-95
corridor overnight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Frontal system pushes east and falls apart Tuesday. No real
appreciable rain chances and since the front will be falling
apart, there's no real airmass change. If anything, Tuesday will
be even hotter given less cloud cover and downsloping westerly
flow (though humidity may be a little lower).

A weak front may touch off a pop up shower or thunderstorm later
Wednesday afternoon and evening, but with rising heights and
weak forcing anything should be very isolated at best.
Otherwise, hot and humid weather continues with heat indices
95-100 for most areas.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Mid-upper level ridge will reach its maximum amplitude over our CWA
Thu and Fri keeping convection suppressed. Highs will be in the
mid 90s possibly reaching the upper 90s to near 100 as
indicated in the 95th percentile by various global models.
Despite the hot temperatures, heat indices appear will remain
below the threshold of 105/100F east/west of the Blue Ridge
respectively for Heat Advisories.

Heights begin to fall Saturday as closed upper level low drops from
Hudson Bay to northern New England. Its associated cold front is
fcst to cross the area Sunday and bring a slight reprieve from the
heat along a small risk of showers and t-storms. Ridge builds again
during the first few days of July with temperatures rising again
into the middle 90s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
IFR restrictions possible in any heavy shower or thunderstorm
activity until around midnight. Most likely to affect CHO/MRB.
Patchy fog possible mainly near outlying terminals late tonight,
but not confident enough in restrictions to put in TAF attm.
Gusty winds possible near storms mainly W of I-81 this eve.

Mainly VFR Tuesday through Saturday in W or SW flow.

&&

.MARINE...
SCA for mid Chesapeake Bay waters and lower tidal Potomac River
through tonight for marginal southerly channeling. Gusts may
extend further north to near the Bay Bridge tonight, but not
high enough probability for a headline just yet. Could also be a
few near 20 kt W/NW gusts behind a departing frontal system
Tuesday morning.

Generally light flow and dry but very warm weather anticipated
Tuesday through Saturday.

&&

.TIDES/COASTAL FLOODING...
Tides running half to one foot above normal, approaching but
likely not to exceed minor flood stage through Tuesday morning.
Highest anomalies are expected this evening, but this is
coincident with the lower of two daily high tide cycles.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...LFR
AVIATION...LFR/DHOF
MARINE...LFR/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Jun 24, 4:13 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
513 AM EDT Mon Jun 24 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-250915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
513 AM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A few thunderstorms capable of producing isolated damaging wind
gusts are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-250915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
513 AM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered thunderstorms capable of producing damaging wind gusts
are possible this afternoon and evening.

Thunderstorms will also be capable of producing heavy rainfall,
which may lead to isolated instances of flooding in any area that
receives multiple rounds of rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Sterling radar (KLWX), 99 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Page

When
June 24, 2:27 PM EST
Where
Page County, 0.69 mi S of Leaksville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.620, -78.530

A tree was blown down in the 3600 block of Grove Hill River Road. A tree was also blown down in the 4300 block of Leaksville Road.

Thunderstorm Wind, Madison

When
June 24, 2:36 PM EST
Where
Madison County, 0.54 mi E of Duet
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.480, -78.260

Several trees were blown down on Duet Road.

Thunderstorm Wind, Madison

When
June 24, 2:41 PM EST
Where
Madison County, 1.76 mi WNW of Brightwood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.430, -78.230

Several trees were blown down on Hebron Valley Road.

Thunderstorm Wind, Culpeper

When
June 24, 2:50 PM EST
Where
Culpeper County, 0.44 mi NNE of White Shop
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.435, -78.066

A tree was blown down on White Shop Road near South Merrimac Road.

Thunderstorm Wind, Madison

When
June 24, 2:55 PM EST
Where
Madison County, 1.28 mi WNW of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.390, -78.290

Several trees were blown down on Ruth Road.

Thunderstorm Wind, Greene

When
June 24, 3:01 PM EST
Where
Greene County, 2.13 mi NW of Lydia
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.350, -78.530

A tree was blown down on US-33 near the Rockingham/Greene County line.

Thunderstorm Wind, Spotsylvania

When
June 24, 4:09 PM EST
Where
Spotsylvania County, 1.77 mi WNW of Alsop
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.210, -77.680

A tree was blown down blocking the road near the intersection of Robert E Lee Drive and Seays Road.

Thunderstorm Wind, Spotsylvania

When
June 24, 4:33 PM EST
Where
Spotsylvania County, 0.54 mi W of Four Mile Fork
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.250, -77.490

A tree was blown down on Mine Road near Campbell Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834283, 834284, 834286, 834291, 834287, 834285, 834289, 834290.